Kansas, 2001

Hail in Kansas, February 24, 2001

February 24, 2001 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 24, 3:15 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 24, 3:15 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SAT FEB 24 2001

...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND
OVERNIGHT THEN TEMPERATURES...

LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM
SECTOR SURGING NORTHWARD WITH DRY SLOT INTO CENTRAL KANSAS.
MODELS SIMILAR IN MOVING SFC LOW NORTHEAST INTO SOUTHEAST NE THIS
EVENING AND INTO WI ON SUNDAY. EXPECT AREA OF SHOWERS AND
THUNDERSTORMS TO INCREASE BENEATH UPPER LOW AS IT MOVES NORTHEAST
ACROSS THE CWA THIS EVENING BEFORE MUCH DRIER AND MORE STABLE AIR TO
THE SOUTHWEST ADVECTS IN. WILL KEEP LIKELY POP FOR THIS THIS
EVENING.

AS UPPER LOW MOVES RAPIDLY NORTHEAST...SHOULD SEE A PERIOD OF WRAP
AROUND PRECIP SWING EASTWARD ACROSS MAINLY THE NORTHERN 2/3 OF THE
CWA. AS SFC LOW MOVES BY RAPIDLY...LOW LEVEL CCA AND UPPER LEVEL
COOLING WITH THE WAVE WILL QUICKLY CHANGE ANY RAIN OVER TO SNOW FROM
WEST TO EAST ACROSS THE CWA FROM MID EVENING THROUGH MIDNIGHT.
STILL APPEARS AND INCH OR TWO OF ACCUMULATION POSSIBLY NORTH OF
HIGHWAY 24 WITH LESS THAN A INCH TO THE SOUTH.

WINDS WILL INCREASE FROM THE NORTHWEST TO 20 TO 30 AND GUSTY BEHIND
THE LOW AND CONTINUE THROUGH SUNDAY BEFORE SLOWLY DIMINISHING IN THE
AFTERNOON. WILL GENERALLY GO WITH LOWS IN THE MIDDLE 20S NORTH TO
AROUND 30 SOUTHEAST TONIGHT WITH THE 40S MOST AREAS ON SUNDAY. WILL
KEEP FCST DRY SUNDAY THROUGH MONDAY BUT GO WITH A 40 PERCENT POP
MONDAY NIGHT ACROSS THE CWA AS COLDER AIR DROPS SOUTHWARD IN
CONJUNCTION WITH ANOTHER SHORTWAVES APPROACHING IN BACKING FLOW
ALOFT TO THE SOUTHWEST.

APPEARS THICKNESSES WILL BE COLD ENOUGH FOR MAINLY SNOW TO THE NORTH
OF I 70 WITH A RAIN TO SNOW OR RAIN/SNOW MIXTURE POSSIBLE TO THE
SOUTH.

.TOP...NONE.

63

@RUKWBC%KDENFXUS63 KTOP 242123
AFDTOP

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SAT FEB 24 2001

...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND
OVERNIGHT THEN TEMPERATURES...

LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM
SECTOR SURGING

In the hours before

Special weather statement, Feb 24, 12:12 PM CST, 5 hours 58 minutes before
KSZ022>024-026-035>040-054>056-058-059-242130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CST SAT FEB 24 2001

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF
NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE ONCE AGAIN IN
INTENSITY DURING THE AFTERNOON...GENERALLY EAST OF AN ABILENE TO
HIAWATHA LINE. SOME OF THESE STORMS MAY HAVE THE CAPABILITY TO
PRODUCE LARGE HAIL...ESPECIALLY TO THE SOUTHEAST OF THE TURNPIKE.

THE THREAT FOR SEVERE WEATHER WILL QUICKLY DIMINISH EARLY IN THE
EVENING AS COOLER AND DRIER AIR OVERSPREADS THE AREA.

SYNOPSIS: A DEEPENING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS
CENTRAL AND EASTERN KANSAS THROUGH THE AFTERNOON HOURS. INCREASING
SOUTHEAST WINDS AHEAD OF THE LOW WILL CONTINUE TO BRING MOIST AND
UNSTABLE AIR INTO EASTERN KANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morris

When
February 24, 6:10 PM CST
Where
Morris County, 5 mi W of Council Grove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -96.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229613.